Earlier today we excerpted from the Handbook for Mortals: Guidance for People Facing Serious Illness by Joanne Lynn and Joan Harrold. The next excerpt focuses on something we all will experience someday, the approach of death. While I hope this is something you won’t have to worry about for many years, knowledge may ease your anxiety.
“How will I know when death is getting close?”
Just as doctors usually cannot pinpoint the day when a baby will be born, they cannot predict the exact day or hour when you or your loved one will die. You might need reassurance that it is simply not always possible to know when death is near. Some illnesses make prediction difficult. However, many illnesses have a few hours or a few days when it is evident that death is close. The person dying usually is no longer eating or drinking, except for perhaps a few sips of liquid now and again. The person may be sleepy or confused for much of the time and is usually in bed. If the person is dying from cancer or a progressive failure of an organ, he or she will usually have lost a substantial amount of weight. If life support is being stopped, the physician should be able to tell you what to watch for in order to estimate about how long it will be before death.
Many people near death will have cool hands and feet and a persistent purplish discoloration in the parts of the body resting on the bed. Many also will have uneven breathing, sometimes stopping for many seconds and at other times breathing rapidly. This kind of breathing and discoloration can persist for a few days, but these signs usually mean a person will die within a day.
Some people have some jerking motions or even seizures from metabolic abnormalities near death. As disturbing as it may be for others to watch this happen, the dying person is probably not aware of it. The involuntary motions usually do not need treatment because they do not seem to cause problems for the patient.
If the dying person has been taking opioid medicines, these will be continued because ending opioids abruptly can lead to uncomfortable symptoms. If the dying person is no longer able to swallow, opioids can be given by suppository, injection, skin patch, or intravenous infusion.
Probably half of patients develop very noisy breathing near death — which is sometimes called a “death rattle.” This is the result of relaxation of the muscles of the throat and does not cause the person to feel as though she is struggling to breathe. In fact, most dying patients are not aware of this noisy breathing. However, if family or caregivers find it unnerving, the doctor or nurse can help reduce the noisy sound, either by giving medication or repositioning the dying person in bed.